Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 623, NWS Norman, OK

August 12, 2004Alfalfa County, Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2004, 3:52 PM CDT for Alfalfa County, Major County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 3:52 PM CDT (20:52 UTC)
Expired
Aug 12, 2004, 4:30 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 36 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122052
SVROKC
OKC003-093-122130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 430 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM NEAR ALINE...MOVING SOUTH AT 25 MPH. ANOTHER 
  SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF CHEROKEE. 

* LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CARMEN...
  CHEROKEE...CLEO SPRINGS...FAIRVIEW...GOLTRY...GREAT SALT PLAINS
  LAKE...HELENA...ISABELLA...JET...LAMBERT...MENO...ORIENTA AND
  RINGWOOD

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 70 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3680 9813 3677 9849 3641 9852 3637 9874
      3618 9864 3621 9815

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:41 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 12, 3:41 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT THU AUG 12 2004

.DISCUSSION...
WILL KEEP THIS SHORT SINCE WE HAVE ACTIVE WEATHER. WEAK UPPER LEVEL
DISTURBANCE HAS BEEN ENOUGH TO DEVELOP A SMALL SCALE SURFACE
CIRCULATION OVER NORTH CENTRAL OKLAHOMA AND HELP WITH THUNDERSTORM
DEVELOPMENT EARLY THIS AFTERNOON IN THIS AREA. THE INITIAL STORM IS
NOW MOVING TOWARD THE ADA AREA AND HAS PRODUCED A  HEALTHY OUTFLOW
THAT HAS COOLED TEMPS INTO THE 70S AND AN EAST WIND CREATING DECENT
CONVERGENCE ON THE OUTFLOW BOUNDARY THAT IS HELPING WITH THE
DEVELOPMENT IN NORTHWEST OKLAHOMA. ADDITIONAL SHOWER/THUNDERSTORM
DEVELOPMENT IS OCCURRING IN WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE. THIS SCATTERED THUNDERSTORM ACTIVITY SHOULD CONTINUE INTO
THE EVENING WITH THE POSSIBILITY OF MORE MOVING IN FROM THE HIGH
TERRAIN. WARM ADVECTION INCREASES AGAIN SATURDAY AND SATURDAY
NIGHT... ESPECIALLY IN THE ETA MODEL. HAVE UPPER POPS A LITTLE BIT
FOR THIS AND MAY NEED TO INCREASE MORE AS THE SCENARIO DEVELOPS.

ANOTHER SIGNIFICANT FRONT MOVES THROUGH THE AREA LATE IN THE
EXTENDED PERIOD BRINGING ANOTHER SHOT OF COOL AIR.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  83  60  84 /  30  10  10  10
HOBART OK         61  84  61  84 /  30  20  20  20
WICHITA FALLS TX  63  86  63  87 /  30  20  20  20
GAGE OK           55  82  59  80 /  30  20  20  30
PONCA CITY OK     56  80  58  82 /  20  10  10  10
DURANT OK         61  83  62  85 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Aug 12, 3:20 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT THU AUG 12 2004

OKZ004>048-050>052-TXZ083>090-131200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK IS SOUTH AND WEST OF A LINE FROM
MEDFORD TO STILLWATER... TO COALGATE TO MARIETTA. THIS INCLUDES ALL
OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH AND WEST OF A LINE FROM MEDFORD TO
STILLWATER... TO COALGATE TO MARIETTA. THIS INCLUDES ALL OF WESTERN
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM
THROUGH OVERNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT
AS A STRONG ATMOSPHERIC DISTURBANCE MOVES SOUTH THROUGH THE CENTRAL
PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AFTERNOON HEATING
AND ABUNDANT LOW LEVEL MOISTURE ALONG WITH FORCING FROM THE MID
LEVEL DISTURBANCE WILL ALLOW FOR A FEW OF THESE STORMS TO BECOME
SEVERE... PRODUCING LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS THE HIGH PLAINS OF COLORADO AND NEW
MEXICO. SOME OF THIS ACTIVITY MAY MOVE INTO PORTIONS OF WESTERN AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. ISOLATED SEVERE
STORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE OVER PORTIONS OF THE
AREA EACH DAY...BUT THE CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE
LOW. THE BEST CHANCES FOR THUNDERSTORMS CURRENTLY APPEARS TO BE LATE
SATURDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Special weather statement, Aug 12, 2:56 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU AUG 12 2004

OKZ005-122015-
WOODS OK-
256 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF ALVA AT 256 PM
CDT...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 12, 3:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 E CORA                36.80N 98.88W
08/12/2004  0.88 INCH        WOODS              OK   PUBLIC

&&

JLP
Special weather statement, Aug 12, 3:22 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT THU AUG 12 2004

OKZ030-031-122030-
POTTAWATOMIE OK-SEMINOLE OK-
322 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE AND SEMINOLE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LITTLE TO 5 MILES
SOUTHEAST OF EARLSBORO TO 6 MILES NORTHWEST OF TRIBBEY AT 322 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED ALONG AND BEHIND
THIS LINE OF THUNDERSTORMS.

PEOPLE IN POTTAWATOMIE AND SEMINOLE COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 3:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT THU AUG 12 2004

OKZ006-122100-
ALFALFA OK-
342 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CHEROKEE AT
342 PM CDT...MOVING SOUTH AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Aug 12, 3:46 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU AUG 12 2004

OKZ011-122100-
MAJOR OK-
346 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 21 MILES NORTHWEST OF ORIENTA AT
346 PM CDT...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, Aug 12, 3:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     6 E WAYNOKA             36.58N 98.77W
08/12/2004  60 MPH           WOODS              OK   PUBLIC

            WIND SPEED ESTIMATED. RESULTED IN MINOR TREE DAMAGE.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:00 PM CDTSevere Thunderstorm WarningOUNWoods45 min
Aug 12, 3:44 PM CDTSevere Thunderstorm WarningOUNWoods31 min
Aug 12, 4:23 PM CDTSevere Thunderstorm WarningOUNBlaine37 min
Aug 12, 4:26 PM CDTSevere Thunderstorm WarningOUNMajor34 min
Aug 12, 4:57 PM CDTSevere Thunderstorm WarningOUNBlaine48 min
Aug 12, 5:31 PM CDTSevere Thunderstorm WarningOUNCaddo44 min
Aug 12, 6:19 PM CDTSevere Thunderstorm WarningOUNKiowa41 min
Aug 12, 6:41 PM CDTSevere Thunderstorm WarningOUNComanche49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.